Steroid-induced hyperglycaemia

The risk of steroid-induced hyperglycaemia in patients with or without diabetes, with advice on managing patients on insulin who require steroids and controlling blood glucose in patients at the end of life.

Steroid-induced hyperglycaemia is a widely recognised problem in the hospital setting. As long-term steroid use increases, it is important that we in primary care are alert to non-diabetic patients who are at risk of steroid-induced diabetes and patients with diabetes who are at risk of steroid-induced hyperglycaemia.

Steroid-induced diabetes applies to patients who are not known to have a diagnosis of either type 1 or non-type 1 diabetes.

Patients at particular risk of steroid-induced diabetes include those with:

  • impaired fasting glycaemia
  • impaired glucose tolerance
  • known prediabetes (Hba1c 42-47mmol/mol)
  • a history of gestational diabetes
  • a history of steroid-induced diabetes that has resolved.

Patients who already have type 1 or type 2 diabetes are at risk of steroid-induced hyperglycaemia.

Prescribing steroids

Steroids work by binding the glucocorticoid receptor in the cytoplasm of animal cells, forming a glucocorticoid receptor complex. This complex translocates itself into the cell nucleus and activates anti-inflammatory processes. Steroids also cause gluconeogenesis which leads to hyperglycaemia.1

Common reasons to prescribe short courses of steroids in primary care include exacerbations of COPD and asthma. The most commonly used steroid for this is prednisolone, usually for five to seven days at a dose of 30-40mg. The duration may be extended if the acute problem persists.

Longer courses of steroids are either initiated in primary or secondary care. Conditions that may warrant this include:

  • Polymyalgia rheumatica (often managed in general practice)
  • Temporal arteritis
  • Bell’s palsy
  • Chronic respiratory conditions such as lung fibrosis
  • Endocrinological conditions such as empty sella syndrome
  • Patient having palliative care, for example dexamethasone to reduce oedema around tumour.

Doses will vary depending on the condition being treated. A number of these situations will require regular review to increase or decrease doses, or stop the steroid altogether.

Hyperglycaemia

Steroid-induced hyperglycaemia is generally dose related and should resolve as steroids are withdrawn. Hypoglycaemia may be a problem during the cessation or reduction of steroids.

Patients with diabetes who develop steroid-induced hyperglycaemia should revert to normal blood glucose levels as steroids are withdrawn, and their insulin doses should be adjusted accordingly.

Patients without diabetes who develop steroid-induced diabetes may or may not revert back to normoglycaemia after steroids are withdrawn so it is important to recheck HbA1c after three months.

Symptoms of hyperglycaemia
  • Polyuria
  • Polydipsia
  • Rapid weight loss
  • Tiredness
  • Blurred vision

Because steroid-induced hyperglycaemia and steroid-induced diabetes are increasingly becoming recognised in primary care, guidance has been designed for preempting hyperglycaemia or managing it when it arises.

Before starting a patient on steroid treatment, ask yourself:

  • Does your patient have diabetes? If so, are they taking insulin or managed by oral or other injectable therapy?
  • Is your patient without diabetes at increased risk of developing diabetes?
  • What are the practicalities of blood glucose monitoring and what is the patient’s social situation?

Important! Steroid-induced hyperglycaemia is generally dose-related and should resolve as steroids are withdrawn.

Prescribing steroids in a non-diabetic patient at risk of diabetes

The reason for steroid use will determine how to manage a patient at high risk of developing diabetes. Short courses of steroids may just require a discussion with the patient about symptoms of hyperglycaemia without any additional monitoring.

Prolonged courses of steroids are likely to require a decision on whether blood glucose monitoring, a fasting blood glucose or HbA1c is necessary. This should be a shared decision making process with the patient depending on the clinical situation and their overall risk. A discussion with the patient about symptoms of hyperglycaemia is also needed.

Prescribing steroids in a patient with diabetes

In a patient with diabetes you may decide to stop oral diabetes medications, such as metformin, because of the infection that the patient is experiencing. This will have an impact on blood glucose control.

For patients with diabetes who are taking diabetes medication, consider:

  • Have they received steroids before?
  • Is the patient aware of the impact steroids can have on blood glucose?
  • Have they had problems with blood glucose control when initiated?
  • Recent blood glucose control.

If the patient’s blood glucose is >15mmol/l and they are significantly symptomatic then add 40mg gliclazide in the morning pre-breakfast and titrate this according to blood glucose measurements. Use a pre-evening meal dose if the fasting blood glucose is >15mmol/l overnight.2

If blood glucose remains above 15mmol/l despite maximum dose gliclazide (160mg twice daily), consider adding insulin. You will need to stop the gliclazide if insulin is being initiated. Discuss with the local diabetes team if necessary.

If the patient already uses insulin you should adjust the insulin doses according to their blood glucose measurements. Refer to the sick day rules for hyperglycaemia.

Practical tips

You are likely to know your patient well so you should be guided by their wishes, and be pragmatic. You may not feel that any additional monitoring is necessary but do give this careful thought. Hospital admissions because of steroid-induced hyperglycaemia and associated complications are increasing.

Consider:

  • Does the patient know how to test capillary glucose levels? If not, demonstrate this, ask your nurse to demonstrate or request the help of your district nurse.
  • If your patient already tests capillary glucose levels then they may require extra lancets and strips, so provide extra equipment as needed.
  • Testing can be done up to four times a day if you feel the hyperglycaemia is becoming problematic and not resolving.
  • Aim for blood glucose measurements of 6-10mmol/l. This will vary from case to case.
  • Remember to discuss hypoglycaemia and driving, if relevant.
  • If stopping steroids, monitor the patient’s blood glucose and identify if any medication can be withdrawn
  • Patients without diabetes who have experienced steroid-induced hyperglycaemia should have an HbA1c performed after three months to ensure that they have not progressed to diabetes.
  • A code could be added to the patient’s record reflecting the episode of steroid-induced hyperglycaemia.

End-of-life care in patients with diabetes

Because of the complexity of end-of-life care, blood glucose can be difficult to manage. Management will depend on the wishes of the patient, how well controlled their diabetes is, the medications that are being used and their social situation. Always consider what the patient wants and whether there is an advance directive in place. You may require the help of the palliative care team and diabetes specialist nurses.

Remember that hyperglycaemia end of life can cause suffering. These patients are still at risk of diabetic ketoacidosis or hyperosmolar hyperglycaemic state, which are reversible conditions with associated morbidity and mortality.

In patients with type 1 diabetes a once-daily insulin, such as glargine, will be appropriate. You may need to discuss insulin conversions with your local diabetes specialist nurse. Check blood glucose once a day, pre-evening meal. Adjust insulindoses accordingly. Remember that glargine has a 24-hour duration of action.

If a patient with type 2 diabetes is taking tablets or injectable therapy such as GLP-1 analogues, these should be stopped. If the patient has symptoms of hyperglycaemia, test the urine. If there is 2+ glucose in the urine then perform a blood glucose measurement. Blood glucose measurements >20mmol/l may require quick-acting insulin. You may also need to consider background insulin (glargine).

If a patient with type 2 diabetes is already taking insulin then you may wish to convert this to a once-daily preparation.

Try to keep blood glucose testing and subcutaneous injections to a minimum in patients at the end of life.

If the patient is at home, involve your district nursing service. If the patient is in a care home, ensure the nursing staff and carers are aware of the symptoms of hyperglycaemia — what to look for and when to act.

Document any plans about the patient’s diabetes in a emergency health care plan and ensure the out of hours GP service are aware of this.

  • Dr Pipin Singh is a GP in Northumberland

Take a test on this article and claim your certificate on MIMS Learning

References

  1. Geer EB, Islam J, Buettner C. Mechanisms of glucocorticoid induced insulin resistance. Endocrinol metab clin North Am 2014; 43: 75-102.
  2. Joint British Diabetes Societies for Inpatient Care. Management of hyperglycaemia and steroid (glucocorticoid) therapy. 2014. Available from: www.diabetologists-abcd.org.uk/jbds/JBDS_IP_Steroids.pdf. Accessed 5 September 2016.

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus